What’s New in the Patient Safety World

September 2014

ER Visits Related to Zolpidem and Psychiatric Medications

 

 

About a year ago we began reporting some statistics from SAMHSA (Substance Abuse and Mental Health Services Administration) and the Drug Abuse Warning Network (DAWN), a public health surveillance network that monitors drug-related ED visits in the US. In our June 2013 What’s New in the Patient Safety World column “Zolpidem and Emergency Room Visits” we noted the DAWN report showed emergency department visits for adverse reactions involving zolpidem increased 220% from 2006 to 2010 (SAMHSA 2013).

 

SAMSHA has just issued another DAWN report showing that the number of emergency department visits for overmedication involving zolpidem almost doubled from 2005-2006 to 2009-2010 (SAMSHA 2014). Other drugs were combined with the zolpidem were noted in over half (57%) of the cases. Note that the 2013 SAMSHA report included cases of ER visits related to any adverse reaction to zolpidem whereas all the cases in the current SAMSHA report involve overmedication with zolpidem, with or without use of concomitant drugs. In 2005-2006 there were over 21,000 ER visits in the US related to zolpidem overmedication. This increased to over 42,000 ER visits in 2009-2010. Almost a third of the visits were in patients in the 45-54 year old age range and females accounted for two-thirds of the cases. Compared to the age distribution of adverse events involving zolpidem, which were more common in older patients, cases involving overmedication were more evenly distributed by age group. The concomitant drugs most often included narcotic pain relievers, anti-anxiety medications or other sleep medications, including benzodiazepines, and alchohol.

 

Almost half (47%) of the ER visits resulted in hospital admission or transfer and 26% resulted in admission to an ICU.

 

And last year the FDA issued warnings about the dosing of zolpidem and recommendations to avoid driving the day after using some zolpidem products (see our June 2013 What’s New in the Patient Safety World column “Zolpidem and Emergency Room Visits” for details). While women seem to be more susceptible to effects of zolpidem, leading the FDA to require manufacturers to lower the initial recommended dose for females, a lower initial dose in males may be wise, too.

 

Another recent study (Hampton 2014) estimated the numbers and rates of adverse drug event (ADE) emergency department (ED) visits involving psychiatric medications among US adults between 2009 and 2011. The researchers used the National Electronic Injury Surveillance System–Cooperative Adverse Drug Event Surveillance system and for drug prescribing during outpatient visits used the National Ambulatory Medical Care Survey and the National Hospital Ambulatory Medical Care Survey. Although zolpidem caused significantly fewer ED visits per outpatient prescription visit than lithium, quetiapine, haloperidol, or risperidone, it was implicated in 11.5% of adult psychiatric medication ADE ED visits, significantly more than any other drug. The elderly were particularly vulnerable to adverse reactions from zolpidem, similar to the 2013 SAMSHA DAWN report.

 

Overall, those researchers found an estimated 89,094 psychiatric medication ADE ED visits annually, with 19.3% resulting in hospitalization. Sedatives and anxiolytics, antidepressants, antipsychotics, lithium salts, and stimulants were implicated in an estimated 30,707, 25,377, 21,578, 3,620, and 2,779 respective ADE ED visits annually. They concluded that psychiatric medications are implicated in many ADEs treated in US ED’s and that fforts to reduce ADEs should include adults of all ages but might prioritize medications causing high numbers and rates of ED visits.

 

It’s clear that sleep medications and psychiatric medications are responsible for many emergency department visits. The potential benefits of such drugs must be carefully weighed against the potential risks and particular attention needs to be paid to dosing and use of concomitant drugs, particularly when zolpidem is prescribed. Particularly regarding sleep medications, attention should be directed at improving sleep hygiene and use of non-pharmacologic means to improve sleep as noted in several our our columns listed below.

 

 

 

Some of our previous columns on safety issues associated with sleep meds:

 

August 2009               Bold Experiment: Hospitals Saying No to Sleep Meds

March 23, 2010           ISMP Guidelines for Standard Order Sets

May 2012                    Safety of Hypnotic Drugs

November 2012          More on Safety of Sleep Meds

March 2013                 Sedative/Hypnotics and Falls

June 2013                    Zolpidem and Emergency Room Visits

 

 

 

 

References:

 

 

SAMHSA (Substance Abuse and Mental Health Services Administration), Center for Behavioral Health Statistics and Quality. (May 1, 2013). Emergency Department Visits for Adverse Reactions Involving the Insomnia Medication Zolpidem. Rockville, MD

http://www.samhsa.gov/data/2k13/DAWN079/sr079-Zolpidem.htm

 

 

SAMSHA. Emergency Department Visits Attributed to Overmedication That Involved the Insomnia Medication Zolpidem. The DAWN Report August 7, 2014

http://samhsa.gov/data/2K14/DAWN150/sr150-zolpidem-2014.htm

 

 

Hampton LM, Daubresse M, Chang H-Y, et al. Emergency Department Visits by Adults for Psychiatric Medication Adverse Events. JAMA Psychiatry 2014; Published online July 09, 2014

http://archpsyc.jamanetwork.com/article.aspx?articleid=1885708

 

 

 

 

 

Print “PDF version

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive